5
$\begingroup$

There is an unpleasant phenomenon, colloquially known as "brain zaps". It is generally associated with withdrawal from antidepressants, but this isn't always the trigger - I sometimes have it even though I've taken my mess that day.

I don't like referring to something so unpleasant and uncomfortable by such a silly name. Is there a proper medical term for this phenomenon?

$\endgroup$
  • 4
    $\begingroup$ Antidepressant discontinuation syndrome might be what you're looking for. It is also known as SSRI withdrawal. Other colloquial (yet less-silly) terms for them would be 'head shocks' or 'electrical shocks'. $\endgroup$ – Sydney Maples Aug 31 '15 at 6:25
4
$\begingroup$

Short answer
Brain zaps are a colloquial term for certain symptoms of antidepressant discontinuation syndrome.

Background
'Brain zaps' are associated with sudden shakes, or vibrations, tremors, jolts, electric shocks, or 'zaps' of the head and/or brain. As SydneyMaples rightfully commented, these are scientifically recognized as symptoms of

Antidepressant discontinuation syndrome, or Antidepressant withdrawal syndrome

Withdrawal from a wide range of antidepressants, including the tricyclic antidepressants (TCAs), monoamine oxidase inhibitors (MAOIs) and selective serotonin reuptake inhibitors (SSRIs) can produce somatic and psychological distress, influenza-like syndromes, gastrointestinal adverse effects, arrhythmias, anxiety, sleep disturbances, movement disorders, mania or hypomania, panic attacks and delirium (Lejoyeux et al., 1996).

Reference
- Lejoyeux et al. CNS Drugs (1996); 5(4): 278–92

$\endgroup$
2
$\begingroup$

I don't like referring to something so unpleasant and uncomfortable by such a silly name. Is there a proper medical term for this phenomenon?

In the literature, they're referred to as shock-like paresthesias and less commonly, Lhermitte's sign (pronounced Ler-meets).

However, the phenomenology of Lhermitte's sign is a little bit different to brain zaps and is typically seen in multiple sclerosis.

From The SSRI discontinuation syndrome:

$ \require{color} \hspace{0.5cm}Sensory\text{ }abnormalities.\text{These include paraesthesia (i.e.}\\ \hspace{0.5cm}\text{tingling) and numbness, also described with TCA discon-}\\ \hspace{0.5cm}\text{tinuation but less prominent, and brief ’electric shock-like’}\\ \hspace{0.5cm}\text{sensations which appear unique to SSRI and venlafaxine}\\ \hspace{0.5cm}\text{termination (Louie et al., 1996). The shocks may be}\\ \hspace{0.5cm}\text{experienced as ’electrical sensations’ (Rosenstock, 1996)}\\ \hspace{0.5cm}\text{running through the head, upper body, arms or legs or as}\\ \hspace{0.5cm}\text{intense internal sensations within the head, for example a}\\ \hspace{0.5cm}\text{’slamming’ within the head (Mallya et al., 1993), a ’whooshing}\\ \hspace{0.5cm}\text{noise’ or a ’rush’ one could ’almost hear’ (Berlin, 1996).}\\ \hspace{0.5cm}\text{Sometimes they are exacerbated by movement, particularly of}\\ \hspace{0.5cm}\text{the head, and are associated with brief bursts of dizziness}\\ \hspace{0.5cm}\text{(Frost and Lal, 1995). Ellison’s (1993) description of bursts of}\\ \hspace{0.5cm}\text{dizziness as a ’jolt’, ’rush’, ’shock’, or ’buzz’ also suggests an}\\ \hspace{0.5cm}\text{overlap between shocks and dizziness.} \colorbox{yellow}{Coupland et al. (1996)}\\ \hspace{0.5cm}\colorbox{yellow}{regarded the shocks as a severe form of paraesthesia and}\\ \hspace{0.5cm}\colorbox{yellow}{emphasized that they were distinct from anything patients had}\\ \hspace{0.5cm}\colorbox{yellow}{experienced before.}\\ \hspace{0.5cm}\text{Shocks have occurred following discontinuation from}\\ \hspace{0.5cm}\text{sertraline (Rosenstock, 1996), paroxetine (Frost and Lal,}\\ \hspace{0.5cm}\text{1995; Dominguez and Goodnick, 1996), fluoxetine (Berlin,}\\ \hspace{0.5cm}\text{1996) and fluvoxamine (Mallya et al., 1993).} \colorbox{yellow}{Reeves and}\\ \hspace{0.5cm}\colorbox{yellow}{Pinkofsky (1996) reported a paroxetine discontinuation}\\ \hspace{0.5cm}\colorbox{yellow}{reaction in which shocks were consistently elicited by neck}\\ \hspace{0.5cm}\colorbox{yellow}{flexion. They proposed that the sensations constituted}\\ \hspace{0.5cm}\colorbox{yellow}{Lhermitte’s sign i.e. a neurological sign that usually indicates}\\ \hspace{0.5cm}\colorbox{yellow}{spinal cord disease.}\\ $

$\endgroup$

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.